Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 18, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 22, 2012, 11:12 PM CST for Calloway County, Marshall County, Kentucky. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2012, 11:12 PM CST (05:12 UTC)
- Expired
- Jan 22, 2012, 11:30 PM CST
- In force
- 18 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calloway County, KY, Marshall County, KY
The radar
The Paducah radar (KPAH), 59 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 11:14 PM CST | TSTM WND GST 60 | 5 E Murray, KY | MARBLE SIZE HAIL REPORTED WITH THIS STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 7:28 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
310
WUUS53 KPAH 230512
SVRPAH
KYC035-157-230530-
/O.NEW.KPAH.SV.W.0018.120123T0512Z-120123T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1112 PM CST SUN JAN 22 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALLOWAY COUNTY IN WESTERN KENTUCKY...
SOUTHERN MARSHALL COUNTY IN WESTERN KENTUCKY...
* UNTIL 1130 PM CST.
* AT 1109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MURRAY...AND MOVING NORTHEAST AT 70 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
HARDIN AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR
SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY.
LAT...LON 3675 8846 3686 8816 3685 8815 3662 8807
3654 8830
TIME...MOT...LOC 0513Z 219DEG 63KT 3669 8829
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 4:45 PM CST, 6 hours 27 minutes earlier.
Area forecast discussion, Jan 22, 4:45 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 445 PM CST SUN JAN 22 2012 A NUMBER OF WEATHER ISSUES TO DEAL WITH OVER THE NEXT 24 HOURS. AREAS OF DENSE FOG WILL CONTINUE TO BE CONCERN UNTIL COLD FRONT SWEEPS THROUGH THE REGION LATER THIS EVENING...AS VERY RICH LOW LVL AIR CONTS TO PUNCH N UP THE MS VALLEY. WILL NOT ISSUE ADVISORY AT THIS TIME BECAUSE AM NOT SEEING WIDESPREAD VSBYS BELOW 1/4...WITH MOST RUNNING FROM 1/2 TO 1 1/2 IN SE MO AND SRN MO. WILL NEED TO MONITOR AS THE SUN GOES DOWN AND 1/4 MI VSBYS MAY BECOME MORE WIDESPREAD. LATE THIS AFTERNOON/EARLY TONIGHT...THINGS REALLY BEGIN TO CHANGE AND GET INTERESTING FROM A SEVERE WEATHER ASPECT OUT JUST TO OUR WEST. THE AS A VIGOROUS STORM SYSTEM BEGINS TO LIFT NORTHEAST OUT OF THE CENTRAL PLAINS...AND THE DYNAMICS WITH THIS SYSTEM BEGIN TO COME TOGETHER LATE .THE THREAT FOR SEVERE WEATHER WILL BEGIN THE RAMP UP QUICKLY EARLY TONIGHT AS SFC DEW POINTS SURGE INTO THE 50S...POSSIBLY TO NEAR 60. THIS...ALONG WITH THE UPPER DYNAMICS AND COLD AIR ASSOCIATED WITH THE UPPER LOW...WITH CREATE RAPIDLY LOWERING OF INSTABILITY. THE COMBINATION OF THE WINDS ALOFT AND INSURGENCE OF LOW LEVEL MOISTURE AND SFC PRE FRONTAL TROF MOVING IN FROM THE WEST WILL SET THE STAGE FOR A POTENTIAL WIDESPREAD SEVERE WEATHER OUTBREAK. DAMAGING WINDS WILL BE THE HIGHEST THREAT ALONG THE LINE A BOW SEGMENTS...BUT SFC BASED SUPERCELLS CANNOT BE RULED OUT THAT COULD PRODUCE A FEW TORNADOES AND LARGE HAIL. MAIN TIME FRAME FOR OUR AREA WILL BE FR OM 01 OR 02Z FAR WEST /SE/MO/ TO JUST BEFORE OR AFTER MIDNIGHT FROM PAH EAST. FRONT SHOULD END ALL PRECIP RAPIDLY FROM THE WEST BY MORNING. SHOULD BE A BREAK IN THE PRECIP MON AND TUE WITH TEMPS IN THE 40S AND 50S. HOWEVER...NEXT IN A SERIES OF SRN BRANCH SHORT WAVES WILL ARRIVE MY ABOUT THE MID WEEK TIME FRAME. WILL BRING THE NEXT ROUND OF RAIN. THIS SYSTEM IS NOW EXPECTED TO STAY FAR ENOUGH SOUTH SO THAT WE WOULD GET MAINLY RAIN...AS OPPOSED TO STORMS...IN THE COOL SECTOR NORTH OF THE LOW. && .AVIATION... VERY DIFFICULT FORECAST WITH THIS PACKAGE...MAINLY IN TIMING AND LOCATION OF SURFACE BASED LOW/PRE FRONTAL TROF PRIOR TO AND IN THE VICINITY OF THE THUNDERSTORM ACTIVITY THIS EVENING AND OVERNIGHT. UTILIZING THE NAM-WRF GUIDANCE...VLIFR/IFR CEILING AND IFR/MVFR VISIBILITY CONDITIONS ARE EXPECTED TO DOMINATE THE WFO PAH TAF SITES UP TO AND INCLUDING THE INTRODUCTION OF THUNDERSTORM ACTIVITY THIS EVENING. AT THIS TIME...I HAVE ATTEMPTED TO DETAIL DOWN TO A 2 TO 3 HOUR PERIOD AS TO WHEN TO EXPECT STORMS TO HIT. ANY OF THESE STORMS WILL BE CAPABLE OF SEVERE WIND GUSTS OVER 50 KTS...ONE INCH HAIL AND WE CANNOT RULE OUT A FEW TORNADOES IN THE TAF REGION TONIGHT...ESP KPAH TO KOWB REGIONS. WE APOLOGIZE FOR THE DELAY WITH THIS PRODUCT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT
Hazardous weather outlook, Jan 22, 12:16 PM CST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1216 PM CST SUN JAN 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1216 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MOST OF THE REGION. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A VIGOROUS MID LEVEL LOW PRESSURE SYSTEM AND BETWEEN AN ASSOCIATED WARM AND COLD FRONT THIS EVENING INTO THE OVERNIGHT HOURS. RIGHT NOW, IT APPEARS THE MOST LIKELY TIMING OF SEVERE WEATHER WOULD BE FROM AROUND 8 PM TO MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND FAR SOUTHWEST ILLINOIS...THEN EAST OF THE RIVER BETWEEN MIDNIGHT AND 3AM. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT AREA WIDE...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVER THE EXTREME SOUTHERN SECTIONS MAINLY AT THE ONSET OF THE EVENT. PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT AND WARNINGS FOR MORE DETAILS ON THIS UPCOMING OVERNIGHT EVENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED ACROSS THE ENTIRE REGION THIS EVENING INTO THE EARLY OVERNIGHT HOURS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS THE ENTIRE REGION TONIGHT.
In the hours before
Local storm report, Jan 22, 11:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1106 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 5 SW MURRAY 36.56N 88.38W
01/22/2012 M1.00 INCH CALLOWAY KY EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Jan 22, 11:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1107 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM TSTM WND GST UNIONTOWN 37.77N 87.93W
01/22/2012 M52 MPH UNION KY TRAINED SPOTTER
PEA SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Jan 22, 11:09 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1109 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST WADESVILLE 38.10N 87.79W
01/22/2012 M56 MPH POSEY IN TRAINED SPOTTER
&&
SMITTYLocal storm report, Jan 22, 11:10 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND GST MOUNT VERNON 37.94N 87.90W
01/22/2012 M57 MPH POSEY IN BROADCAST MEDIA
MARRS ELEMENTRY SCHOOL WEATHER SYSTEM.
&&
SMITTYLocal storm report, Jan 22, 11:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1111 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 2 SW MURRAY 36.59N 88.34W
01/22/2012 M2.00 INCH CALLOWAY KY TRAINED SPOTTER
HAIL THE SIZE OF HEN EGGS REPORTED JUST SOUTHWEST OF
TOWN.
&&
SMITTYLocal storm report, Jan 22, 11:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1112 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST MOUNT VERNON 37.94N 87.90W
01/22/2012 M61 MPH POSEY IN PUBLIC
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 8:54 PM CST | Areal Flood Advisory | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, McCracken | 4 hr |
| Jan 22, 8:54 PM CST | Severe Thunderstorm Warning | PAH | Fulton | 36 min |
| Jan 22, 9:30 PM CST | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Fulton, Hickman | 30 min |
| Jan 22, 10:01 PM CST | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, McCracken | 44 min |
| Jan 22, 10:27 PM CST | Severe Thunderstorm Warning | PAH | Crittenden, Graves, Livingston, Lyon, McCracken, Marshall | 48 min |
| Jan 22, 10:37 PM CST | Tornado Warning | PAH | Calloway, Graves, Marshall | 23 min |
| Jan 22, 10:40 PM CST | Areal Flood Advisory | PAH | Caldwell, Calloway, Christian, Crittenden, Daviess, Henderson and 10 more | 3 hr |
| Jan 22, 10:55 PM CST | Tornado Warning | PAH | Calloway | 35 min |
| Jan 22, 10:57 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Crittenden, Henderson, Hopkins, Lyon and 3 more | 33 min |
| Jan 22, 11:11 PM CST | Severe Thunderstorm Warning | PAH | Henderson, Union | 34 min |
| Jan 22, 11:30 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Calloway, Christian, Daviess, Henderson, Hopkins and 5 more | 45 min |
| Jan 23, 12:14 AM CST | Severe Thunderstorm Warning | PAH | Christian, Muhlenberg, Todd | 33 min |
| Jan 23, 2:00 PM CST | River Flood Warning | PAH | Muhlenberg | 9 days |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.